South Dakota, 2015

Damaging Wind in South Dakota, June 1, 2015

June 1, 2015 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced wind gusts to 65 mph in the St. Onge area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced wind gusts to 65 mph in the St. Onge area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 1, 4:27 PM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 1, 4:27 PM MST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MDT MON JUN 1 2015

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 243 PM MDT MON JUN 1 2015

WATER VAPOR IMAGERY SHOWS UPPER RIDGE AXIS MOVING INTO THE UPPER
MIDWEST WITH ACTIVE SWRLY FLOW MOVING INTO THE NRN HIGH PLAINS. A
SERIES OF EMBEDDED WAVES ACROSS PUSHING FROM THE GREAT BASIN INTO
THE DAKOTAS. SURFACE ANALYSIS SHOWS DEEP SRLY FLOW ACROSS THE HIGH
PLAINS EAST OF A SURFACE LOW DRIFTING ACROSS SE MT/NE WY. TSTORM
DEVELOPMENT EARLIER ACROSS THE NE FTHLS ENHANCED BY AN UPPER WAVE
PUSHING THROUGH IS NOW DISSIPATING OVER SRN MEADE CNTY.

STORMS WILL CONTINUE TO DEVELOP ACROSS NCNTRL WY INTO NW SD THIS
AFTN AND EVNG AHEAD OF THE NEXT WAVE WHICH IS NOW CROSSING CNTRL WY.
PLENTY OF CAPE ACROSS THE CWA ATTM...WITH MLCAPE VALUES REACHING
2500 TO 3000 J/KG. SHEAR HOWEVER ISNT AS IMPRESSIVE...EXCEPT WHERE A
BIT STRONGER OVER NE WY INTO NW SD WHICH IS WHERE THE BEST CHANCES
FOR SUPERCELL DEVELOPMENT WILL BE HEADING INTO THIS EVENING. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. STORMS ARE EXPECTED TO
PUSH EASTWARD INTO THE WRN SD PLAINS TONIGHT...WITH A FEW STORMS
POSSIBLY BECOMING SEVERE...THEN EXITING THE CWA OVERNIGHT.

SURFACE LOW WILL SLIDE INTO THE WRN DAKOTAS TUESDAY MORNING WITH
SLIGHTLY COOLER AND DRIER AIR MOVING INTO THE NW CWA BEHIND A COLD
FRONT. HIGHS WILL REACH THE 80S ACROSS MUCH OF THE CWA...EXCEPT MID
TO UPPER 70S OVER NW SD AND NE WY. BEST INSTABILITY WILL THUS BE
ACROSS THE SD PLAINS EAST OF THE BLKHLS. MLCAPE WILL REACH THE 2500
TO 3500 J/KG WITH THE HIGHER INSTABILITY OVER CNTRL SD. INSTABILITY
IS STILL EXPECTED BEHIND THE FRONTAL BOUNDARY ACROSS THE BLKHLS
AREA...BUT WILL LIKELY BE LIMITED TO 1000 TO 2000 J/KG. THE BEST
CHANCE FOR SEVERE STORMS WILL BE OVER THE ERN PORTIONS OF THE
CWA...BUT CANT RULE OUT A FEW SEVERE STORMS NEAR THE BLKHLS. HAIL
AND WIND WILL AGAIN BE MAIN THREATS. STORMS WILL MAKE THEIR WAY
EASTWARD OVERNIGHT.

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 243 PM MDT MON JUN 1 2015

MODELS IN DECENT AGREEMENT THROUGH THE EXTENDED PERIOD...WITH
UPPER TROF ACROSS THE WESTERN CONUS. SOUTHWEST FLOW SETS UP ACROSS
THE NORTHERN PLAINS WITH EMBEDDED SHORTWAVES. THIS WILL RESULT IN
SEVERAL ROUNDS OF SHRA/TSRA THROUGH THE WEEK. NEAR AVERAGE
TEMPERATURES EXPECTED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 518 PM MDT MON JUN 1 2015

SCT TSRA THIS AFTN/EVNG ACRS NERN WY AND THE BLKHLS
AREA...WITH MVFR/LCL IFR CONDITIONS IN HEAVIER PCPN. ELSEWHERE VFR
CONDITIONS EXPECTED THROUGH TUESDAY MRNG.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...13
LONG TERM...7
AVIATION...JOHNSON
Hazardous weather outlook, Jun 1, 1:46 AM MST, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
246 AM MDT MON JUN 1 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-020900-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
246 AM MDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING STRONG WINDS AND LARGE HAIL OVER NORTHWESTERN SOUTH
DAKOTA.

HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS
OF THE AREA EACH DAY FROM TUESDAY THROUGH SATURDAY. ON TUESDAY THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
STRONG WINDS AND LARGE HAIL ACROSS NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA...WITH AN ENHANCED RISK OVER CENTRAL SOUTH
DAKOTA. SOME OF THESE STORMS MAY PRODUCE HEAVY RAIN...WHICH MIGHT
AGGRAVATE FLOODING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 1, 7:17 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
817 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             11 NW DOWNTOWN RAPID CI 44.19N 103.38W
06/01/2015  M0.88 INCH       MEADE              SD   TRAINED SPOTTER

            OVER AN INCH OF RAIN

&&

ME
Local storm report, Jun 1, 7:37 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
837 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     FLASH FLOOD      2 NW PIEDMONT           44.25N 103.43W
06/01/2015                   MEADE              SD   LAW ENFORCEMENT

            2 INCHES OF WATER FLOWING OVER I90

&&

KCLARK
Local storm report, Jun 1, 7:46 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
846 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLASH FLOOD      1 SE BLACK HAWK         44.14N 103.30W
06/01/2015                   MEADE              SD   LAW ENFORCEMENT

&&

KCLARK
Local storm report, Jun 1, 7:57 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
857 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      1 SE PIEDMONT           44.22N 103.39W
06/01/2015                   MEADE              SD   LAW ENFORCEMENT

            WATER FLOWING OVER STURGIS ROAD AT THE LOCATION OF
            ZWEIFEL MOTORS

&&

KCLARK
Local storm report, Jun 1, 8:41 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
941 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             3 N DOWNTOWN BELLE FOUR 44.71N 103.85W
06/01/2015  M1.00 INCH       BUTTE              SD   PUBLIC

&&

KCLARK
Local storm report, Jun 1, 8:47 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
947 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             7 E CREIGHTON           44.25N 102.07W
06/01/2015  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

ME

The radar

The Rapid City radar (KUDX), 89 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
June 1, 9:00 PM MST
Where
Lawrence County, 2.43 mi NW of St Onge
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.579, -103.748

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574967.